Digoxin Toxicity

If you are taking digoxin, it's important to watch for signs of toxicity. This toxic reaction occurs when blood levels of digoxin become too high, as might happen with certain drug interactions, electrolyte imbalances, or various other problems. Symptoms of toxicity can include vision changes, vomiting, and confusion, among others.

What Is Digoxin Toxicity?

Digoxin (Lanoxin®) is a prescription medication used to treat heart failure and a type of abnormal heart rhythm called atrial fibrillation. Digoxin toxicity occurs when the amount of digoxin in the body is too high, resulting in dangerous side effects.
 

What Causes Digoxin Toxicity?

There is not one single cause of digoxin toxicity. In general, toxicity can occur from an acute ingestion of large amounts of digoxin (see Digoxin Overdose), or from chronic over-exposure to the medication. Chronic over-exposure may occur if:
 
  • Your digoxin dose is too high for your individual situation
  • Drug interactions are present
  • Your body is especially sensitive the effects of the drug.
 
Digoxin is removed from the body by the kidneys. If the kidneys are not working properly (such as in people with kidney disease), digoxin may not be removed properly, causing the medication to accumulate in the body. Therefore, people with kidney disease need lower digoxin doses. Older adults often need lower doses as well. If doses are not adequately reduced in these cases, digoxin toxicity may occur.
 
Digoxin can interact with many different medications. Some medications increase digoxin blood levels, which increases the risk for digoxin toxicity. Other medications increase the risk for toxicity by altering blood electrolyte levels (see Digoxin Drug Interactions for information about medications that may interact with digoxin).
 
Electrolyte problems, including low potassium or magnesium blood levels, or high sodium blood levels, increase the heart's sensitivity to digoxin. Inadequate nutrition, diarrhea, vomiting, and certain medications can cause electrolyte problems. Your healthcare provider may periodically check your blood electrolyte levels with a simple blood test to make sure your levels are within the normal range.
 
Life After a Stent: 5 Realistic Ways to Take Charge of Your Health

Digoxin Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.